View Alert
Originator: CMO Messaging

From: Professor Paul Cosford Director for Health Protection & Medical Director

Issue date: 27-Apr-2017 11:01:36

Action by recipients:
  • NHS Trusts (England) - Medical Director
  • MHRA (Medicines) Drug Alerts (Various Recipients)
  • NHS Foundation Trusts (England) - Medical Director

Information to recipients:
  • Territorial CMOs in Northern Ireland, Scotland & Wales
  • Regional Directors of Public Health
  • Consultants in Communicable Diseases
  • Director of Public Health
  • Clinical Commissioning Groups

Action category: Class 1: Immediate

Title: EVIDENCE OF HARM FROM FENTANYL-CONTAMINATED HEROIN

Broadcast content:


This alert advises of the availability of, and harms from, heroin that has been mixed with fentanyl or carfentanyl, both unusually potent synthetic opioids.


There is significant evidence from a small number of post-mortem results of recent drug user deaths and from police seizures that some heroin may contain fentanyl or carfentanyl added by dealers. These are highly potent synthetic opioids and very small amounts can cause severe or even fatal toxicity.


Those of you in contact with heroin users should be alert to the increased possibility of overdose arising from heroin cut with these synthetic opioids, be able to recognise possible symptoms of overdose and respond appropriately.


Fentanyls


The fentanyls are a group of synthetic opioids; some have legitimate uses while others are illicit drugs. Fentanyl is about 100 times more potent than morphine and is a licensed medicine used to treat severe and terminal pain. Carfentanyl is 4,000 - 10,000 times more potent than morphine and principally used as an animal tranquilliser.


Actions advised


Those in contact with heroin users should advise them to:


  • be extra cautious about the sources from which they get their drugs, and about the drugs they take, maybe starting with just a quarter hit of a new supply

  • seek treatment for drug dependence if not already in treatment


Those with heroin users when and after they use drugs (including other heroin users) should:


  • watch carefully for the signs of an overdose, e.g.  loss of consciousness, shallow or absent breathing, ‘snoring’, and/or blue lips or fingertips

  • Be prepared to call immediately for an ambulance if someone overdoses and administer naloxone if available and competent to do so.


Drug treatment services should:


  • warn their services users, and where possible others not in contact with services, about the risks of heroin cut with fentanyls

  • supply naloxone so that it is available for all those at risk

  • ensure they provide rapid access to treatment, including substitute opioids, for heroin users


Local authority and health commissioners should:


  • take steps to ensure that this information is made available to heroin users who are not in contact with drug treatment services

  • make efforts to ensure that other relevant services – homelessness hostels, for example – are also aware of the current risk


Emergency departments and paramedics should:


  • be alert to the symptoms of opioid overdose in known and suspect heroin users

  • be aware of the risk of severe toxicity resulting from adulteration of heroin with potent synthetic opioids

  • treat suspected cases as for any opioid overdose, using appropriate supportive care and the intravenous naloxone titration regimen recommended by the National Poisons Information Service (NPIS, for details TOXBASE). This provides the appropriate doses needed in severe toxicity, while minimising the risk that excessive naloxone doses might precipitate acute opioid withdrawal



  • recognise that the duration of action of naloxone is shorter than that of many opioids and that appropriate monitoring and further doses of naloxone may be required

  • use intramuscular naloxone as an alternative in the event that IV access is not possible or is delayed.



The standard Naloxone dosing regime where fentanyl / carfentanyl overdose is suspected (for adults and children > 12 years) for use in acute hospitals, subject to clinical assessment of the individual case, is:


  • Give an initial dose of 400 micrograms (0.4 mg) intravenously

  • If there is no response after 60 seconds, give a further 800 micrograms (0.8 mg).

  • If there is still no response after another 60 seconds, give another 800 micrograms (0.8 mg).

  • If still no response give a further 2 mg dose. Large doses (4 mg) may be required in a seriously poisoned patient.

  • Aim for reversal of respiratory depression, not full reversal of consciousness.




Any health professional encountering an unusual or unexpected adverse reaction to the use of heroin (or any other drug) should report the reaction to RIDR: https://report-illicit-drug-reaction.phe.gov.uk


Up to date information for people considering using drugs, including advice on reducing risk, is available from www.talktofrank.com or from the FRANK helpline on 0800 77 66 00.

For further advice, medical professionals can use the National Poisons Information Service 24-hour telephone service on 0344 892 0111 or its online database, TOXBASE.

To report any additional intelligence about the use of and harm from fentanyls please email drug.alerts@phe.gov.uk or call Robert Wolstenholme (020 3682 0537) or Steve Taylor (020 3682 0540) at Public Health England. This will enable suitable information to be shared with relevant agencies, and help in assessment of the need for any further action.


Professor Paul Cosford CB
Director for Health Protection & Medical Director




Alert reference: CEM/CMO/2017/001

Attachments:
Cascade to:
  • #GP#
  • #ACCIDENTEMERGENCY#
  • #COMMUNITYPHARMACISTS#
  • #DISPENSING GP#
  • #HospitalPharmacy#


Contact our helpdesk

Telephone: 020 3080 6747
Email: safetyalerts@mhra.gov.uk

Medicines and Healthcare products Regulatory Agency